Alert archive / Nevada / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 17, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 20, 2014, 1:13 PM PDT for Douglas County, Lyon County, Nevada. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2014, 1:13 PM PDT (20:13 UTC)
- Expired
- Jul 20, 2014, 2:00 PM PDT
- In force
- 47 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Douglas County, NV, Lyon County, NV
The radar
The Reno radar (KRGX), 104 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 1:45 PM PDT | TSTM WND GST 61 | 5 E Gardnerville, NV | TRAINED WEATHER SPOTTER REPORTED 61 MPH WIND GUST ALONG WITH VERY HEAVY RAINFALL. SPOTTER REPORTED NO FLOODING AT THIS TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2297 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
225
WUUS55 KREV 202013
SVRREV
NVC005-019-202100-
/O.NEW.KREV.SV.W.0017.140720T2013Z-140720T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
113 PM PDT SUN JUL 20 2014
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL DOUGLAS COUNTY IN WESTERN NEVADA...
WEST CENTRAL LYON COUNTY IN WESTERN NEVADA...
* UNTIL 200 PM PDT
* AT 109 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5
MILES WEST OF BISON FIRE BURN AREA...OR 11 MILES EAST
OF GARDNERVILLE...AND MOVING SOUTH AT 20 MPH.
* LOCATIONS AFFECTED INCLUDE...TOPAZ RANCH ESTATES...FISH
SPRINGS...AND THE BISON FIRE BURN AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING.
DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS. MUD AND DEBRIS FLOWS OFF OF THE BISON
FIRE BURN AREA WILL BE A CONCERN.
LAT...LON 3871 11943 3863 11947 3881 11973 3904 11965
3904 11942
TIME...MOT...LOC 2012Z 000DEG 17KT 3894 11954
$$
BOYD1 follow-up statement
270 WWUS55 KREV 202038 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 138 PM PDT SUN JUL 20 2014 NVC019-202045- /O.CAN.KREV.SV.W.0017.000000T0000Z-140720T2100Z/ LYON NV- 138 PM PDT SUN JUL 20 2014 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LYON COUNTY IS CANCELLED... LAT...LON 3873 11960 3881 11973 3904 11965 3904 11942 TIME...MOT...LOC 2035Z 000DEG 17KT 3883 11954 $$ NVC005-202100- /O.CON.KREV.SV.W.0017.000000T0000Z-140720T2100Z/ DOUGLAS NV- 138 PM PDT SUN JUL 20 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT FOR CENTRAL DOUGLAS COUNTY... AT 130 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM HAS SHIFTED DIRECTIONS MORE TOWARDS GARDNERVILLE RANCHOS AND IS NOW MOVING SOUTHWEST AT 15 MPH. * LOCATIONS AFFECTED INCLUDE...FISH SPRINGS...SOUTHERN GARDNERVILLE...AND GARDNERVILLE RANCHOS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING. DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. && LAT...LON 3873 11960 3881 11973 3904 11965 3904 11942 TIME...MOT...LOC 2035Z 000DEG 17KT 3883 11954 $$ BOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:38 AM PDT, 10 hours 35 minutes earlier.
Area forecast discussion, Jul 20, 2:38 AM PDT, 10 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 238 AM PDT SUN JUL 20 2014 .SYNOPSIS... UPPER LEVEL DISTURBANCE MOVING NORTH ACROSS THE REGION WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY. RAINFALL SHOULD OCCUR IN MORE AREAS COMPARED TO THE PAST FEW DAYS. THE THREAT FOR THUNDERSTORMS CONTINUES MONDAY AND TUESDAY AS LOW PRESSURE LIFTS NORTH ACROSS CALIFORNIA. DRIER AND LOCALLY BREEZY CONDITIONS ARE EXPECTED BY MID WEEK, FOLLOWED BY A WARMING TREND BY NEXT WEEKEND. && .SHORT TERM... SHOWERS CONTINUE TO MOVE NORTHWEST ACROSS MINERAL AND MONO COUNTIES AHEAD OF A VIGOROUS SHORTWAVE CENTERED JUST WEST OF LAS VEGAS. AS THIS SYSTEM MOVES NORTH, SHOWERS WILL INCREASE THROUGH THIS MORNING MAINLY SOUTH OF A LOVELOCK-SUSANVILLE LINE WITH A FEW EMBEDDED THUNDERSTORMS POSSIBLE. THIS AREA WILL WEAKEN BY MIDDAY, BUT WITH STRONGER FORCING ASSOCIATED WITH THE SHORTWAVE ARRIVING BY THIS AFTERNOON, THE AIR MASS SHOULD RELOAD WITH CONVECTION REDEVELOPING EVEN THOUGH MAX TEMPS WILL BE 5-10 DEGREES COOLER COMPARED TO YESTERDAY. STORMS ARE MOST LIKELY TO INITIALLY FORM SOUTH OF HIGHWAY 50 IN THE EARLY AFTERNOON WITH THE HIGHEST COVERAGE NEAR THE SIERRA BETWEEN SOUTH TAHOE AND BRIDGEPORT. FOR THE REMAINDER OF THE DAY NEARLY ALL OF THE REGION IS FAIR GAME FOR SEEING SOME ACTIVITY. CELL MOTION WILL BE FASTER SO INDIVIDUAL CELLS ARE LESS LIKELY TO DROP HEAVY RAIN IN A SINGLE LOCATION, BUT IF MULTIPLE CELLS TRACK OVER THE SAME LOCATION OR PERSIST FOR A LONGER DURATION, THEN LOCAL FLOODING MAY STILL BE POSSIBLE. SREF CAPE VALUES ARE MODERATE (GENERALLY BETWEEN 300-700 J/KG) BUT LOWER THAN YESTERDAY, SO THIS WOULD DECREASE THE POTENTIAL FOR INTENSE STORMS. OVERALL, THE POTENTIAL FOR MORE OF THE REGION RECEIVING LIGHT TO MODERATE RAINFALL AMOUNTS WILL INCREASE, BUT THE POSSIBILITY OF FLOODING OR SIGNIFICANT HAIL IS ACTUALLY LOWER THAN PREVIOUS DAYS. FOR TONIGHT, THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS SHIFTS TO AREAS NORTH OF SUSANVILLE-GERLACH WHERE FORCING ASSOCIATED WITH THE SHORTWAVE IS MORE LIKELY TO CONTINUE. ELSEWHERE, ACTIVITY SHOULD WIND DOWN ALTHOUGH A FEW LIGHT SHOWERS REMAIN POSSIBLE SINCE THE MOIST AIR MASS WILL REMAIN IN PLACE. FOR MONDAY, THE THUNDERSTORM THREAT WILL CONTINUE AS UPPER LEVEL JET DYNAMICS INCREASE AHEAD OF UPPER LOW OFF THE WEST COAST, WHILE MOIST AND UNSTABLE CONDITIONS REMAIN IN PLACE. THE 500 MB FLOW BACKS A BIT TOWARD THE SOUTH-SOUTHWEST MONDAY AFTERNOON AND DELAYS THE ARRIVAL OF DRIER AIR TO THE SIERRA, SO THE POTENTIAL EXISTS FOR A FEW CELLS FORMING OVER TAHOE AND PARTS OF ALPINE/MONO COUNTIES MAINLY BEFORE 00Z BEFORE GETTING PUSHED OFF TO THE NORTH AND EAST. CAPE VALUES INCREASE A BIT AND VERTICAL WIND SHEAR WILL BECOME MUCH STRONGER COMPARED TO TODAY, SO THERE COULD BE SOME STRONG AND POSSIBLY SEVERE CELLS WITH A LONGER LIFE SPAN, ESPECIALLY AS THEY PUSH EAST OF RENO AND INTO THE WEST CENTRAL NV BASIN. FARTHER NORTH INTO NORTHEAST CA-NORTHWEST NV, BANDS OF SHOWERS AND EMBEDDED THUNDERSTORMS REMAIN POSSIBLE AS THE FAVORABLE LEFT EXIT REGION OF THE UPPER JET SETS UP OVERHEAD. ON TUESDAY, THE UPPER LOW OFF THE CA COAST EJECTS INLAND WITH A POTENT UPPER LEVEL SHORTWAVE PUSHING ACROSS NORTHERN CA AND WESTERN NV. THIS FEATURE WILL BRING ONE MORE POSSIBILITY OF ISOLATED AND FASTER MOVING STORMS DURING THE AFTERNOON MAINLY NORTH OF HIGHWAY 50. GIVEN THE CURRENT TIMING OF THIS SHORTWAVE PASSAGE, CONVECTION SHOULD WIND DOWN MORE QUICKLY DURING THE EVENING, AS DRIER AND MORE STABLE AIR MASS FINALLY RETURNS TO THE REGION. MJD .LONG TERM...WEDNESDAY THROUGH SATURDAY... VERY MINIMAL CHANGES MADE TO THE EXTENDED FORECAST THIS CYCLE. MEDIUM RANGE OPERATIONAL MODELS AND GEFS ENSEMBLE MEMBERS ARE IN GOOD AGREEMENT THROUGH MOST OF THE PERIOD WITH THE OVERALL PATTERN. DEEP UPPER LOW MOVES THROUGH THE PAC NW WED/THURS WITH INCREASED WEST-SOUTHWEST FLOW OVER OUR FORECAST AREA. THIS SHOULD RESULT IN A DRIER AND MORE STABLE AIRMASS OVER THE REGION WITH SLIGHTLY COOLER TEMPERATURES...BELOW AVERAGE FOR LATE JULY. WINDS MAY BE BREEZY OR A LITTLE STRONGER OVER THE NORTHERN HALF OF THE FORECAST AREA...AND WITH A DECREASE IN HUMIDITY THIS COULD LEAD TO NEAR CRITICAL FIRE WEATHER CONDITIONS. LOW PULLS AWAY AND RIDGE BEGINS TO REBUILD OVER THE REGION FRIDAY INTO SATURDAY. THIS WILL LEAD TO HIGH TEMPERATURES CLIMBING BACK ABOVE AVERAGE FOR MOST OF THE REGION WITH HIGHS NEAR 100 IN THE WRN NV VALLEYS AND UPPER 80S TO LOWER 90S FOR THE SIERRA VALLEYS. RIGHT NOW MODELS DO NOT INDICATE MUCH MOISTURE RETURN THROUGH SATURDAY...BUT WITH RIDGE BECOMING ORIENTED MORE NORTHWEST TO SOUTHEAST IT WOULD STAND TO REASON THAT MOISTURE WOULD BEGIN TO BE DRAWN BACK NORTHWEST AROUND THE PERIPHERY OF THE HIGH BY SATURDAY. IT LOOKS MORE LIKELY THAT A RETURN TO AFTERNOON TSTMS IS POSSIBLE BY NEXT SUNDAY AND MONDAY. 20 && .AVIATION... ANOTHER DAY OF SCATTERED THUNDERSTORMS IS ON TAP FOR TODAY. COVERAGE COULD ACTUALLY BE HIGHER THAN SATURDAY AND STORM MOTIONS BEGIN TO INCREASE. MONDAY ALSO LOOKS LIKE A SCATTERED THUNDERSTORM DAY FOR AREAS NORTH OF HIGHWAY 50...WITH LESSER COVERAGE SOUTH OF 50. FOR BOTH TODAY AND MONDAY THE PRIMARY THREATS TO AVIATION WILL BE TURBULENCE AND LOW LEVEL WIND SHEAR IN THE VICINITY OF TSTMS ALONG WITH GUSTY SFC WINDS TO NEAR 45 KTS. HAIL IN AND NEAR TSTM CORES IS ALSO A THREAT ALONG WITH LIGHTNING. WILL NEED TO INCLUDE VCTS FOR MOST TERMINALS TODAY. APPROACH AND DEPARTURE ROUTES WILL LIKELY BE AFFECTED BY TSTMS THIS AFTERNOON AND EARLY EVENING AS WELL. THERE IS LESS CHANCE OF TSTMS TUESDAY...AND MAINLY NORTH OF HIGHWAY 50. BY WEDNESDAY THE CHANCE FOR TSTMS IS CLOSE TO ZERO...BUT THERE SHOULD BE STRONGER SFC WINDS BY THEN AND THAT COULD PRODUCE GUSTY CROSS WINDS EAST OF THE SIERRA IN THE AFTERNOON. 20 && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 20, 9:16 AM PDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
916 AM PDT SUN JUL 20 2014
CAZ073-201715-
MONO-
916 AM PDT SUN JUL 20 2014
...THUNDERSTORMS MOVING INTO SOUTHERN MONO COUNTY...
AT 915 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF THUNDERSTORMS OVER NORTHERN INYO COUNTY...MOVING NORTHWEST
AT 20 TO 25 MPH.
FREQUENT LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND GUSTY
WINDS TO 45 MPH WILL OCCUR WITH THESE STORMS. THE BISHOP AIRPORT HAS
REPORTED A WIND GUSTS TO 45 MPH.
* LOCATIONS AFFECTED THROUGH 1015 AM PDT INCLUDE...BENTON...BENTON
HOT SPRINGS...CHALFANT...CROWLEY LAKE...MAMMOTH LAKES AND MAMMOUTH
MOUNTAIN.
HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.
&&
LAT...LON 3747 11879 3747 11886 3755 11894 3757 11902
3768 11908 3794 11850 3747 11786 3745 11793
3745 11877
TIME...MOT...LOC 1614Z 147DEG 22KT 3748 11825 3717 11895
BRONGSpecial weather statement, Jul 20, 12:25 PM PDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1225 PM PDT SUN JUL 20 2014
CAZ072-202000-
GREATER LAKE TAHOE AREA-
1225 PM PDT SUN JUL 20 2014
...STRONG THUNDERSTORM NEAR HOPE VALLEY...
AT 1222 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HOPE VALLEY. THIS STORM WAS
NEARLY STATIONARY.
OCCASIONAL LIGHTNING...HEAVY RAIN...SMALL PEA SIZE HAIL...AND GUSTY
WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 100 PM PDT INCLUDE...HOPE
VALLEY...WOODFORDS...LUTHER PASS AND CARSON PASS.
HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS. HEAVY RAIN AND HAIL WILL IMPACT TRAVEL ON HIGHWAYS 88
AND 89.
&&
LAT...LON 3890 11999 3883 11977 3867 11983 3873 12001
3876 12003
TIME...MOT...LOC 1922Z 180DEG 0KT 3868 11994
BRONGThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:50 PM PDT | Special Weather Statement | REV | Churchill | 55 min |
| Jul 20, 1:52 PM PDT | Severe Thunderstorm Warning | REV | Douglas | 38 min |
| Jul 20, 2:10 PM PDT | Special Weather Statement | REV | 65 min | |
| Jul 20, 2:22 PM PDT | Flash Flood Warning | REV | Douglas | 6 hr |
| Jul 20, 2:36 PM PDT | Flash Flood Warning | REV | Douglas | 6 hr |
| Jul 20, 2:49 PM PDT | Special Weather Statement | REV | Churchill | 26 min |
| Jul 20, 3:00 PM PDT | Flash Flood Warning | REV | Lyon, Storey | 3 hr |
| Jul 20, 3:18 PM PDT | Special Weather Statement | REV | Churchill | 57 min |
| Jul 20, 3:23 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 37 min |
| Jul 20, 3:28 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 47 min |
| Jul 20, 3:37 PM PDT | Dust Storm Warning | REV | Churchill, Lyon, Pershing, Washoe | 4 hr |
| Jul 20, 3:37 PM PDT | Flash Flood Warning | REV | Storey, Washoe | 3 hr |
| Jul 20, 4:17 PM PDT | Flash Flood Warning | REV | Lyon, Storey | 3 hr |
| Jul 20, 4:30 PM PDT | Special Weather Statement | REV | 60 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.